Ulipristal acetate has a specific pharmacodynamic action on the endometrium:
Changes in the histology of the endometrium may be observed in patients treated with ulipristal acetate. These changes reverse after treatment cessation.
These histological changes are denoted as “Progesterone Receptor Modulator Associated Endometrial Changes” (PAEC) and should not be mistaken for endometrial hyperplasia. Evidence indicates PRM-Associated Endometrial Changes (PAEC) are harmless and quickly reversible41
In all Phase III studies including repeated intermittent treatment studies, a total of 7 cases of hyperplasia were observed out of 789 patients with adequate biopsies (0.89%). The vast majority spontaneously reversed to normal endometrium after resumption of menstruation during the off-treatment period. The incidence of hyperplasia did not increase with repeated treatment courses. The observed frequency is in line with control groups and prevalence reported in literature for symptomatic pre-menopausal women of this age group (mean of 40 years).
Educational material to inform gynaecologists and pathologists about the appearance of the endometrium when PAEC changes occur and how they are best managed can be found at the following sources:
If sending tissue specimens to your local pathology departments, it is advisable to inform them that the patient has been taking Esmya® as this will indicate that PAEC or endometrial thickening may be observed.
In 10-15% of patients, thickening of the endometrium (> 16 mm by ultrasound or MRI at end of treatment) was observed with ulipristal acetate by the end of the first 3-month treatment course. In subsequent treatment courses, endometrial thickening was less frequently observed (4.9% and 3.5% of patients by the end of second and fourth treatment course, respectively). The endometrial thickening reverses when treatment is stopped and menstrual periods resume.